Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 22, NWS La Crosse, WI

April 28, 2025Clark County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 28, 2025, 3:07 PM CDT for Clark County, Wisconsin. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2025, 3:07 PM CDT (20:07 UTC)
Expired
Apr 28, 2025, 3:30 PM CDT
In force
23 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Clark County, WI

The radar

The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 3:07 PM CDTHAIL 13 Sw Sidney, WIPublic report relayed by broadcast media.
Apr 28, 3:07 PM CDTHAIL 1.252 Se Sidney, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 323 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
323 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

569 
WUUS53 KARX 282007
SVRARX
WIC019-282030-
/O.NEW.KARX.SV.W.0022.250428T2007Z-250428T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
307 PM CDT Mon Apr 28 2025

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southeastern Clark County in central Wisconsin...

* Until 330 PM CDT.

* At 307 PM CDT, a severe thunderstorm was located near Neillsville,
  moving northeast at 75 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Neillsville around 310 PM CDT.

Other locations impacted by this severe thunderstorm include County K
And Capital Road, Chili, Hog Corners, Highway 73 And 98, Chili
Corners, Atwood, and Christie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4461 9032 4443 9064 4453 9082 4503 9049
      4503 9031
TIME...MOT...LOC 2007Z 231DEG 64KT 4453 9065 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Skow
2 follow-up statements
092 
WWUS53 KARX 282016
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
316 PM CDT Mon Apr 28 2025

WIC019-282030-
/O.CON.KARX.SV.W.0022.000000T0000Z-250428T2030Z/
Clark WI-
316 PM CDT Mon Apr 28 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR EASTERN CLARK COUNTY...

At 316 PM CDT, a severe thunderstorm was located 7 miles south of
Loyal, or 7 miles northeast of Neillsville, moving northeast at 75
mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
eastern Clark County, including the following locations... County K
And Capital Road, Chili, Chili Corners, Atwood, Christie, Veefkind,
and Lynn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4461 9032 4453 9048 4463 9061 4486 9054
      4503 9031
TIME...MOT...LOC 2016Z 231DEG 64KT 4463 9047 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Skow
630 
WWUS53 KARX 282022
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
322 PM CDT Mon Apr 28 2025

WIC019-282032-
/O.EXP.KARX.SV.W.0022.000000T0000Z-250428T2030Z/
Clark WI-
322 PM CDT Mon Apr 28 2025

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLARK COUNTY WILL
EXPIRE AT 330 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with this thunderstorm.

&&

LAT...LON 4461 9032 4453 9048 4463 9061 4486 9054
      4503 9031
TIME...MOT...LOC 2022Z 231DEG 64KT 4468 9039 

$$

Skow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:41 PM CDT, 26 minutes earlier. Its key messages:

  • Late this afternoon/this evening, severe weather threat remains over the area with timing to be mainly 6 PM to midnight. Storms will move over the area and would be in a very favorable environment for rapid development. These storms would have the potential to produce strong (EF2+) tornadoes and hail in excess of 2 inches in diameter. Severe weather threat will be across the whole area, however the higher threat will be over southeast Minnesota and western Wisconsin.
  • Another round of showers and a few storms Wednesday afternoon into Thursday. QPF amounts expected to be less than a half of an inch.
  • Warming trend this weekend. High temperatures warming into the 70s possibly near 80 in a few locations by early next week.
Area forecast discussion, Apr 28, 2:41 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
241 PM CDT Mon Apr 28 2025

.KEY MESSAGES...

- Late this afternoon/this evening, severe weather threat
  remains over the area with timing to be mainly 6 PM to
  midnight. Storms will move over the area and would be in a
  very favorable environment for rapid development. These storms
  would have the potential to produce strong (EF2+) tornadoes
  and hail in excess of 2 inches in diameter. Severe weather
  threat will be across the whole area, however the higher
  threat will be over southeast Minnesota and western
  Wisconsin.

- Another round of showers and a few storms Wednesday afternoon
  into Thursday. QPF amounts expected to be less than a half of
  an inch.

- Warming trend this weekend. High temperatures warming into the
  70s possibly near 80 in a few locations by early next week.

&&

.DISCUSSION...
Issued at 241 PM CDT Mon Apr 28 2025

Late This Afternoon through Tonight

The atmosphere continues to evolve rapidly across the region ahead
of a stacked low pressure area over the ND/SD border at 18Z.
Surface dewpoints are surging northward and northeast into the area
with 60F+ now into central MN trailing southeast to the Miss river
and into SW WI.  GOES visible imagery clearly shows the slightly
capped warm sector ahead of a dry line and wind shift over SW MN.
Clearing and warming extended east about 3 counties to just west of
Interstate 35 at 1830Z with SPC mesoa indicating MLCAPE around
2500J/Kg. This favorable sector of instability will continue
to progress east across southern MN today, arriving by early
evening. The wind shear for tornadoes is more favorable slightly
further east of the storms in the cloud/capped region /300-400
ms/s2 0-1km SRH/ in the southerly and slight southeast
surface wind flow. Just ahead of the storms in SW MN, the winds
veer to SSW lowering the SRH to much more modest and less tornadic
values. Some veering in the low-level wind flow is expected to occur
over southeast MN and northeast IA when these storms move in within
the 6-9 pm window with still a perky ~250 m2/s2 0-1km SRH expected.
At some point near our forecast area, the discrete supercells are
still expected to congeal moving the threat from strong /EF2+
tornado possible/ to a QLCS tornado threat as the evening
progresses. With ample deep shear and the forcing, large
hail is a threat with the supercells before transitioning to an
increasing line/wind threat.

The area further east of the incoming supercells/line, mainly WI, is
the lower confidence area with near-surface temperatures warming in
the clearing in central WI. Through about 4 pm, elevated modest
MUCAPE of 1k J/Kg will promote isolated severe hail reports. After
that time, depending on the differential heating boundary in
SW/Central WI intensity, could support surface-based storms and the
richer low-level helicity environment to produce a tornado. We will
be watching closely for this as the afternoon wears on. With
confluent flow noticed in the observations and storm growth occurring
entering this zone, seems we are realizing our round 1 messaging
threat in western WI.

Tuesday through Thursday

Surface ridge builds into the region Tuesday. Subsidence underneath
surface ridge should allow skies to clear and winds to
diminish Tuesday afternoon across the forecast area.

Upper level closed low weakens and tracks slowly into the Southern
Plains Wednesday into Thursday. Impulses eject out of the upper
level closed low into the central Plains/Upper Mississippi River
Valley. There is enough forcing/moisture convergence with each
impulse and will spread showers into the forecast area. Instability
is limited and confined to the southern parts of the forecast area
where a few storms could develop Wednesday night into Thursday.

Thursday night through Monday

Main forecast concerns are on and off small chances of showers
through the forecast period. Upper level pattern goes from upper
level trough over the Upper Great Lakes region early in the period
then southwesterly flow aloft develops over the central United
States over the weekend. As upper level trough tracks east into the
northeast United States small chance of showers are possible Friday.
Shortwave ridge builds into the Upper Mississippi River Valley
Saturday and mainly dry weather can be expected. A weak piece of
energy embedded in the southwesterly flow aloft will move into the
Upper Midwest/Upper Mississippi River Valley Sunday into Monday.
Weak moisture transport/convergence and weak lift associated with
the piece energy will produce small chance of showers both days.
Temperatures will be on a warming trend for the weekend...as
southerly flow aloft advect warmer temperatures into the forecast
area. High temperatures will be in the middle 50s to lower  60s
Friday and warm into the 70s by Sunday into Monday.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1227 PM CDT Mon Apr 28 2025

Main taf concerns through the taf period are showers/storms this
afternoon/evening and MVFR/IFR conditions this afternoon and
into Tuesday morning. Latest metars show MVFR/IFR conditions
across southeast Minnesota/western Wisconsin. Have introduced
ceiling heights in IFR conditions at RST (900feet) this
afternoon. LSE taf site will remain in VFR through this
afternoon. Then...a cold front will move across the Upper
Mississippi River Valley this afternoon/evening. Showers/storms
will develop along the front and impact both RST/LSE taf sites
late this afternoon into the evening hours. Some of the storms
could be severe with potential gusts of around 50 knots and
large hail. At this time time frame for the potential of severe
storms is 01z Tuesday to 05z Tuesday. After cold front
passes...ceilings will lower back into MVFR at both taf sites.
Ceilings could improve into VFR late in the taf period...timing
would be after 16z Tuesday. Have not introduced VFR condition in
the tafs.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Baumgardt/DTJ
AVIATION...DTJ
Hazardous weather outlook, Apr 28, 11:57 AM CDT, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1157 AM CDT Mon Apr 28 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1157 AM CDT Mon Apr 28 2025

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Storms may develop over northeast Iowa, western and central
Wisconsin later this afternoon between 4 pm and 8 pm. This is
later than previous forecasts. There is a narrow window in which
these storms could produce a tornado and hail of 1 to 2 inches in
diameter.

Confidence is highest for severe storms late this afternoon and
tonight, especially over southeast Minnesota, northeast Iowa, and
into west-central Wisconsin. These storms are expected to develop
near or just west of the Interstate 35 corridor and move east.
Large hail, damaging winds, and tornadoes are all possible.
Highest threat window currently lies between 6 pm and midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be a chance of storms mainly south of Interstate 90
from Wednesday night through Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be likely needed this afternoon and
evening, especially in southern Minnesota, parts of northeast
Iowa, and into western Wisconsin.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar is scheduled for noon today.

db

In the hours before

Special weather statement, Apr 28, 9:18 AM CDT, 5 hours 49 minutes before
Special Weather Statement
National Weather Service La Crosse WI
918 AM CDT Mon Apr 28 2025

WIZ034-281445-
Jackson WI-
918 AM CDT Mon Apr 28 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN JACKSON COUNTY THROUGH
945 AM CDT...

At 917 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Blair, or 12 miles west of Black River Falls,
moving northeast at 55 mph.

HAZARD...Dime to penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of western Jackson
County, including the following locations... Franklin, Hixton, Sand
Pillow, The Majestic Pines Casino, Hixton Alma Center K O A, Disco,
Alma Center, Castle Mound, Vaudreuil, and Perry Creek Recreation
Area.

This includes Interstate 94 between mile markers 105 and 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4410 9114 4414 9115 4425 9115 4425 9117
      4427 9117 4449 9092 4434 9068
TIME...MOT...LOC 1417Z 224DEG 47KT 4425 9108

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Baumgardt
Special weather statement, Apr 28, 9:36 AM CDT, 5 hours 31 minutes before
Special Weather Statement
National Weather Service La Crosse WI
936 AM CDT Mon Apr 28 2025

WIZ029-281515-
Clark WI-
936 AM CDT Mon Apr 28 2025

...A STRONG THUNDERSTORM WILL IMPACT CLARK COUNTY THROUGH 1015 AM
CDT...

At 935 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Fairchild, or 12 miles northwest of Neillsville,
moving northeast at 50 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Greenwood around 945 AM CDT.
  Owen around 1000 AM CDT.

Other locations impacted by this storm include County K And Capital
Road, Hog Corners, Mead Lake, Highway 73 And 98, Atwood, Tioga,
Highway 10 And Bald Peak Road, County O And Sterling Avenue,
Eidsvold, and Longwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4495 9031 4453 9077 4467 9092 4503 9092
      4503 9031
TIME...MOT...LOC 1435Z 220DEG 45KT 4465 9082

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Baumgardt
Special weather statement, Apr 28, 1:35 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service La Crosse WI
135 PM CDT Mon Apr 28 2025

WIZ029-034-281900-
Jackson WI-Clark WI-
135 PM CDT Mon Apr 28 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CLARK AND EAST
CENTRAL JACKSON COUNTIES THROUGH 200 PM CDT...

At 135 PM CDT, Doppler radar was tracking a strong thunderstorm near
Millston, or 8 miles east of Black River Falls, moving northeast at
55 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern Clark
and east central Jackson Counties, including the following
locations... Ballard Road And Pray Avenue, The Black River
Correctional Center, Potters Flowage, Seventeen Flowage, The
Cunningham Airfield, Pray, Lake Wazee, Nevins, Pigeon Creek
Campground, and Chili Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4420 9064 4430 9080 4463 9032 4436 9032
TIME...MOT...LOC 1835Z 227DEG 46KT 4429 9067

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Naylor
Special weather statement, Apr 28, 1:54 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service La Crosse WI
154 PM CDT Mon Apr 28 2025

WIZ034-041-042-281930-
Jackson WI-La Crosse WI-Monroe WI-
154 PM CDT Mon Apr 28 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LA CROSSE...
SOUTHEASTERN JACKSON AND NORTHERN MONROE COUNTIES THROUGH 230 PM
CDT...

At 154 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sparta, moving northeast at 65 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Fort Mc Coy around 200 PM CDT.

Other locations impacted by this storm include Warrens, Pigeon Creek
Campground, County Roads I And I I, Jackson Pass, The North Flowage,
Rockland, Tunnel City, Valley Junction, Jellystone Park Near Warrens,
and The Rezin Landing Strip.

This includes the following highways...
 Interstate 94 between mile markers 126 and 145.
 Interstate 90 in Wisconsin between mile markers 17 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4380 9088 4391 9101 4429 9062 4409 9031
      4407 9031
TIME...MOT...LOC 1854Z 228DEG 57KT 4400 9078

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Naylor

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:39 AM CDTSpecial Weather StatementARXClark66 min
Apr 28, 9:18 AM CDTSpecial Weather StatementARXJackson27 min
Apr 28, 9:36 AM CDTSpecial Weather StatementARXClark39 min
Apr 28, 1:35 PM CDTSpecial Weather StatementARXJackson25 min
Apr 28, 1:54 PM CDTSpecial Weather StatementARXMonroe36 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.